zbMATH — the first resource for mathematics

An intrinsic formulation of the problem on rolling manifolds. (English) Zbl 1261.37027
The present paper presents an intrinsic formulation of the kinematic problem of two \(n\)-dimensional manifolds, one rolling on the other one without twisting or slipping. The authors compare the intrinsic point of view versus the extrinsic one. They also show that the kinematic system of an \(n\)-dimensional sphere rolling over \({\mathbb R}^n\) is controllable. In contrast with this, the authors show that in the case \(\text{SE}(3)\) rolling over \(\text{se}(3)\), the system is not controllable.

37J60 Nonholonomic dynamical systems
53A17 Differential geometric aspects in kinematics
70E18 Motion of a rigid body in contact with a solid surface
70Q05 Control of mechanical systems
Full Text: DOI
[1] A. Agrachev and Yu. Sachkov. Control theory from the geometric viewpoint. Springer-Verlag (2004). · Zbl 1062.93001
[2] R. Bryant and L. Hsu. Rigidity of integral curves of rank 2 distributions. Invent. Math. 114 (1993), No. 2, 435–461. · Zbl 0807.58007
[3] É. Cartan. Les systèmes de Pfaff, à cinq variables et les équations aux dérivées partielles du second ordre. Ann. Sci. École Norm. Super. 27 (1910), No. 3, 109–192. · JFM 41.0417.01
[4] W. L. Chow. Über Systeme von linearen partiellen Differentialgleichungen erster Ordnung. Math. Ann. 117 (1939), 98–105. · Zbl 0022.02304
[5] M. Godoy Molina, E. Grong, I. Markina, and F. Silva Leite. Intrinsic rolling of manifolds. In: Proc. CONTROLO’2010, 8–10 September 2010, University of Coimbra, Portugal (2010). · Zbl 1261.37027
[6] R. Hermann. On the accessibility problem in control theory. In: Int. Symp. Nonlinear Differential Equations and Nonlinear Mechanics. Academic Press, New York (1963), pp. 325–332.
[7] K. Hüper, M. Kleinsteuber, and F. Silva Leite. Rolling Stiefel manifolds. Int. J. Systems Sci. 39 (2008), No. 9, 881–887. · Zbl 1168.53007
[8] K. Hüper and F. Silva Leite. On the geometry of rolling and interpolation curves on S n , SO n , and Grassmann manifolds. J. Dynam. Control Syst. 13 (2007), No. 4, 467–502. · Zbl 1140.58005
[9] K. A. Krakowski and F. Silva Leite. Rolling maps in Riemannian manifolds. In: Proc. CONTROLO’2010, 8–10 September 2010, University of Coimbra, Portugal (2010). · Zbl 1254.53018
[10] B. O’Neill. Semi-Riemannian geometry. Academic Press, Elsevier (1983).
[11] J. Nash. The imbedding problem for Riemannian manifolds. Ann. Math. 63 (1956), No. 2, 20–63. · Zbl 0070.38603
[12] P. K. Rashevskiĭ. About connecting two points of complete nonholonomic space by admissible curve. Uch. Zap. Ped. Inst. K. Liebknecht 2 (1938), 83–94.
[13] E. D. Sontag. Mathematical Control Theory. Springer-Verlag, New York (1999), pp. 467–492.
[14] R. W. Sharpe. Differential geometry. Springer-Verlag, New York (1997). · Zbl 0876.53001
[15] I. M. Singer and J. A. Thorpe. Lecture notes on elementary topology and geometry. Springer-Verlag, New York–Heidelberg (1976). · Zbl 0342.54002
[16] H. J. Sussmann. Orbits of families of vector fields and integrability of distributions. Int. Symp. Trans. Amer. Math. Soc. 180 (1973), 171–188. · Zbl 0274.58002
[17] J. A. Zimmerman. Optimal control of the sphere S n rolling on E n . Math. Control Signals Systems 17 (2005), No. 1, 14–37. · Zbl 1064.49021
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.